Alert archive / Tennessee / Flash Flood Warnings in 2017

Flash Flood Warning 59, NWS Memphis, TN

July 15, 2017Benton County, Tennessee

NWS Memphis, TN issued this flash flood warning at Jul 15, 2017, 11:41 AM CDT for Benton County, Tennessee. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 15, 2017, 11:41 AM CDT (16:41 UTC)
Expired
Jul 15, 2017, 2:45 PM CDT
In force
3 hr
Issued by
NWS Memphis, TN
Area
Storm-based polygon
Flood severity
None

County Benton County, TN

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Little Rock, AR (KBYH), launched 12:00Z, 4.7 hours before the alert went out and 236 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Little Rock, AR at 12:00Z on 2017-07-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 79 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Little Rock, AR at 12:00Z on 2017-07-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -7 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
79 J/kg
Mixed-layer CIN
-113 J/kg
Mixed-layer LCL
1071 m above ground
0-6 km bulk shear
8 kt
0-1 km storm-relative helicity
-7 m²/s²
0-3 km storm-relative helicity
-1 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

453 
WGUS54 KMEG 151641
FFWMEG
TNC005-151945-
/O.NEW.KMEG.FF.W.0059.170715T1641Z-170715T1945Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Memphis TN
1141 AM CDT SAT JUL 15 2017

The National Weather Service in Memphis has issued a

* Flash Flood Warning for...
  Northeastern Benton County in western Tennessee...

* Until 245 PM CDT

* At 1140 AM CDT...Doppler Radar estimates 1 to 3 inches of rain has 
  occurred over the past hours. Showers and thunderstorms will 
  produce an additional 1 to 2 inches of rain through 1 PM CDT. 

* Some locations that will experience flooding include...
  Camden.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

In hilly terrain there are hundreds of low water crossings which are
potentially dangerous in heavy rain. Do not attempt to cross flooded
roads. Find an alternate route.

Flooding is occurring or is imminent. It is important to know where
you are relative to streams, rivers, or creeks which can become
killers in heavy rains. Campers and hikers should avoid streams or
creeks.

&&

LAT...LON 3613 8792 3603 8800 3608 8807 3635 8805
      3633 8796 3632 8796 3627 8794 3622 8795
      3621 8794 3618 8793 3617 8792

$$
1 follow-up statement
585 
WGUS74 KMEG 151800
FFSMEG

Flash Flood Statement
National Weather Service Memphis TN
100 PM CDT SAT JUL 15 2017

TNC005-151810-
/O.CAN.KMEG.FF.W.0059.000000T0000Z-170715T1945Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Benton TN-
100 PM CDT SAT JUL 15 2017

...THE FLASH FLOOD WARNING FOR NORTHEASTERN BENTON COUNTY IS
CANCELLED...

The heavy rain has ended. Flooding is no longer expected to pose a
threat. Please continue to heed any remaining road closures.

LAT...LON 3613 8792 3603 8800 3608 8807 3635 8805
      3633 8796 3632 8796 3627 8794 3622 8795
      3621 8794 3618 8793 3617 8792

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Memphis, TN wrote its last area forecast discussion before this flash flood warning went out at Jul 15, 10:39 AM CDT, 1 hour 2 minutes earlier.

Area forecast discussion, Jul 15, 10:39 AM CDT, 1 hour 2 minutes before
Area Forecast Discussion
National Weather Service Memphis TN
1039 AM CDT Sat Jul 15 2017

.UPDATE...

A cold front currently stretches across northern portions of the
CWA, and will be a focal point for convection today as it eases
south. A few showers and storms are already evident on radar over
northeastern counties. Have adjusted POPs upward for this
afternoon across portions of W TN given the current location of
the front. Otherwise, the forecast is on track, as highs should
top out in the upper 80s to lower 90s this afternoon.

ZDM

&&

.PREV DISCUSSION... /issued 343 AM CDT Sat Jul 15 2017/

DISCUSSION...
The cold front continues to inch southward across the CWA early
this morning and is running nearly parallel to and just north of
Interstate 40. Winds remain very light across the region and mid
and high-level convective debris cirrus is gradually thinning.
With any clearing, there will be a fog potential, especially in
areas that received appreciable rainfall on Friday. As this front
moves slowly south today, showers and thunderstorms are expected
to develop in its vicinity, with the greatest rain chances along
and south of I-40.

MLCAPE is progged to peak in the 1500-2000 J/kg range this
afternoon supporting relatively strong updrafts. However, vertical
wind shear remains very weak. The potential for severe weather
will be low, limited to isolated downburst winds associated with
precip loading. The greater hazard will be the potential for
locally heavy rainfall as PWATs are forecast to remain around
1.9-2.0". As we saw yesterday, any storms that develop will
likely move very slowly and will have the potential to produce an
inch or two of rainfall very quickly. Temperatures will top out in
the mid 80s to near 90 degrees this afternoon with heat indices
in the mid/upper 90s.

The front continues to move south this evening, shunting the
greatest potential for rainfall south of the area during the
evening hours. Again, fog will be possible in any areas that
experience breaks in the cloud cover overnight. Patchy fog was
added east of the Mississippi River after midnight. Showers and
thunderstorms remain in the forecast on Sunday, roughly south of
a Harrisburg- Covington-Decaturville line. Drier air will be
filtering into the northern portion of the CWA during the day, but
PWATs are still progged to exceed 1.5" over north MS.

By early next week, the Subtropical ridge will become more of a
player as it builds east over the Southern Plains toward the Mid-
South. Geopotential heights at 500mb are progged to top out around
596 dam over the Ozarks by midweek. We may have just enough
moisture to spark a few diurnal showers and thunderstorms over
north MS, but most of the region will be hot and dry. With the
ridge being the strongest on Wednesday, PoPs were removed from the
forecast altogether. Afternoon temperatures will reach the lower
90s by Monday and should gradually climb into the mid 90s by
Wednesday.

We may see a slight change in the synoptic pattern late in the
week. The ECMWF, GFS, and GEM all develop a weak cut-off low over
the Carolinas on Wednesday, gradually shifting this feature
westward along the Gulf Coast through Friday/Saturday. The center
of the ridge is progged to shift back to the west, but to
differing degrees. The GFS maintains the strongest ridge while the
other global models indicate more a break in the heat. Temps were
trended downward slightly as we head into the weekend, but remain
near climatology. However, if the GFS pans out, temperatures will
need to be increased for the end of the work- week. As for
precipitation, increasing moisture and a potentially weaker ridge
will open the door for isolated diurnal storms across much of the
Mid-South on Thursday and Friday.

Johnson

&&

.AVIATION...
12Z TAF cycle

VFR conditions should continue for much of the forecast period.
Some patchy fog could still develop this morning and then
overnight in the KMKL area. There are some isolated thunderstorms
over portions of southwest Tennessee and more thunderstorms will
develop mainly during the afternoon and early evening hours. Winds
will be light and mainly from the southeast for much of the
forecast period.

ARS

&&

.MEG WATCHES/WARNINGS/ADVISORIES...
AR...None.
MO...None.
MS...None.
TN...None.
&&
Hazardous weather outlook, Jul 15, 4:15 AM CDT, 7 hours 26 minutes before
Hazardous Weather Outlook
National Weather Service Memphis TN
415 AM CDT Sat Jul 15 2017

ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115-
MSZ001>017-020>024-TNZ001>004-019>022-048>055-088>092-161100-
Alcorn-Benton MS-Benton TN-Calhoun-Carroll-Chester-Chickasaw-Clay-
Coahoma-Craighead-Crittenden-Crockett-Cross-DeSoto-Decatur-
Dunklin-Dyer-Fayette-Gibson-Greene-Hardeman-Hardin-Haywood-
Henderson-Henry-Itawamba-Lafayette-Lake-Lauderdale-Lawrence-
Lee AR-Lee MS-Madison-Marshall-McNairy-Mississippi-Monroe-Obion-
Panola-Pemiscot-Phillips-Poinsett-Pontotoc-Prentiss-Quitman-
Randolph-Shelby-St. Francis-Tallahatchie-Tate-Tippah-Tipton-
Tishomingo-Tunica-Union-Weakley-Yalobusha-
415 AM CDT Sat Jul 15 2017

This hazardous weather outlook is for portions of East Arkansas...
the Missouri Bootheel...North Mississippi...and West Tennessee.

.DAY ONE...Today and Tonight

A few strong thunderstorms will be possible across the Mid-South
this afternoon, mainly along and south of Interstate 40. The
primary hazards will be gusty winds and locally heavy rainfall.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

Heat index values are forecast to approaching 105 degrees
Wednesday through Friday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated at this time.

The office that day

Everything else NWS Memphis, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 14, 7:30 PM CDTFlash Flood WarningMEGShelby2 hr
Jul 15, 1:31 PM CDTAreal Flood AdvisoryMEGDecatur, Henderson59 min
Jul 15, 6:08 PM CDTFlash Flood WarningMEGShelby82 min

Nearby

Flash Flood Warnings in Tennessee, 2017Every flash flood warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.